I was diagnosed with RRMS in 2005. I have been on Rebif, Copaxone, Rebif again, Aubagio, and another one (can't remember the name but was an oral pill). I continued to get worse and I was sick the entire time. I also have Chron's disease (small bowel). Since 9/2015 I went thru relapse after relapse, progression in both the brain and spine to the point that my entire spine is one long plaque.
My mobility went to being on my walker full time. I could not even walk a short distance without falling. Sometimes, I could not even get up on my own because my legs would not work. I went on Tysbri and within a few weeks I could put my walker aside. I can only walk fore about 2 hrs before the legs give out but hey, it's two hours! :)
I just got my JCV level back and it is a 3. but the day that they took the blood I had already had 1 dose and they gave me the 2nd dose the day they took the blood. Now, my neurologist is leaving her practice (I've been with her the entire time) and I am having trouble getting into another neurologist and the treatment has been put on hold. I have multiple questions:
1) with a level 3, what are my odds of PMI?
2) since I received another dose of meds can the level go up?
3) since I only had 2 doses, are my risks of the relapse coming back stronger than what was happening at the time of the first dose?
PS: this med was the ONLY one that did not cause my Chron's to flare. I have had changes in my mood since the meds started but thought it was just the normal course of side effects. Now I am worried because if there is a small chance, my body is usually one that goes thru it..
Sorry for the typing errors, but my fingers have been numb for years now lol
If I understand you correctly, you have now received 2 or 3 Tysabri infusions and your JCV antibody index is 3.0. It also sounds as though you have never received any chemotherapy or immunosuppressants in the past.
Remember that the risk of developing PML increases with duration of treatment. Given the information provided your over risk of PML at different time intervals is as follows:
First 2 years of treatment 1 in 1,000 (actually very rare with less than 18 months of treatment) or 0.1 percent. The risk of PML is higher in the first 2 years (about 1 in 500 or 0.5 percent) if you’ve received immunosuppressants in the past.
After more than 2 years of treatment with tysabri and your risk of PML increases to about 1 in a 100 or 1 percent. So the risks are fairly small for the benefits you are reporting to us.
There is also the option of switching to Ocrelizumab or another highly active therapy after 6-12 months of stability on tysabri infusions. I suspect if you stopped the tysabri now you would lose the benefits rapidly.
Talk it over with your doctors and good luck.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
Professor of Clinical Neurosciences
University of California San Diego